Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 113, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 31, 2004, 5:46 PM CDT for Cook County, Will County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 5:46 PM CDT (22:46 UTC)
- Expired
- May 31, 2004, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Cook County, IL, Will County, IL
The radar
The Chicago radar (KLOT), 11 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
294 WUUS53 KLOT 312246 SVRLOT ILC031-197-312330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 546 PM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILL COUNTY IN NORTHEAST ILLINOIS COOK COUNTY IN NORTHEAST ILLINOIS * UNTIL 630 PM CDT * AT 546 PM CDT A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF ROMEOVILLE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOMER GLEN AROUND 555 PM CDT. ORLAND PARK AROUND 600 PM CDT. TINLEY PARK AROUND 605 PM CDT. COUNTRY CLUB HILLS AROUND 610 PM CDT. GLENWOOD AROUND 615 PM CDT. SAUK VILLAGE AROUND 620 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... PENNY SIZE HAIL. WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN TREE LIMBS AND POWER LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY. LAT...LON 4172 8820 4154 8824 4141 8755 4166 8756 $$ MARSILI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 31, 3:00 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 300 PM CDT MON MAY 31 2004 .DISCUSSION... DEEP H5 LOW OVER THE UPPER LAKES BROUGHT CLOUDY SKIES...SCATTERED THUNDERSTORMS AND SMALL HAIL TO MOST OF THE FORECAST AREA TODAY. WITH LOW BEING SLOW TO MOVE EAST OF THE AREA...EXPECT SCENARIO SOMEWHAT SIMILAR TO TODAY WITH SHOWERS AND SOME THUNDERSTORMS TO REVELOP AGAIN TUESDAY AS WAVES ROTATE AROUND/THROUGH TROUGH. COMBINATION OF DIURNAL HEATING AND COLD TEMPS ALOFT PRESENT THE POSSIBILITY OF PEA HAIL ALSO. SOME DIFFERENCES ON WHEN UPPER LOW IS EAST OF AREA WITH GFS BEING ODD MAN OUT. FORECASTS REFLECT ETA/NGM SOLUTIONS WITH CLOSED LOW NORTH OF LAKE HURON WEDNESDAY MORNING AND SURFACE FROPA THROUGH NORTHEAST ILLINOIS EARLY WEDNESDAY. HI AMP RIDGE BUILD OVER CENTRAL US AFTER TROUGH MOVES EAST THAT SHOULD FINALLY BRING SOME DRY WX TO THE AREA. SURFACE RIDGE BUILDS OVER THE UPPER LAKES WEDNESDAY THROUGH SATURDAY. NEXT WEATHER APPEARS LATE SATRUDAY INTO SUNDAY/MONDAY AS WAVES IN H5 FLOW PASESES ACROSS AREA. && .AVIATION... WITH VORT MAX CURRENTLY ROTATING NEWRD INTO FAR SERN WI...NUMBER OF SHRA/TSRA SHUD CONT TO DEC DURG EARLY PART OF FCST PD. SUBSIDENCE IN WAKE OF VORT AND LACK OF SFC FOCUS TO LIMIT RENEWED DVLPMNT BUT GIVEN STEEP LAPSE RATES INDICATED BY FCST SOUNDINGS DUE SFC HEATING AND COOL MID LVLS...STIL LOW PROB OF OCCURENCE THRU LATE AFTERNOON/EARLY EVE BUT NO MENTION IN TAFS BEYOND 20Z DUE RESTRICTION ON PROB GROUPS FIRST 9HRS. STEEP LAPSE RATES ALSO TO ALLOW STGR WND ALFT TO MIX DOWN WITH GUSTY SFC WNDS EXPECTED TIL NEAR SUNSET. WRAP AROUND MOISTURE TO SPREAD INTO NRN IL OVRNGT AS UPR LOW ON ND/MN BORDER DROPS SEWRD. TRS && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE. IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 31, 6:00 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CDT MON MAY 31 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -011100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 600 AM CDT MON MAY 31 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA TODAY. A POOL OF COLD AIR ALOFT WILL MOVE OVER THE REGION AND DESTABILIZED THE ATMOSPHERE THIS AFTERNOON. THIS WILL PROVIDE ENOUGH INSTABILITY TO SET OFF SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND GUSTS OF WIND UP TO 58 MPH. THERE ARE RIVERS IN FLOOD. HEAVY RAIN FELL ACROSS MOST OF THE REGION SUNDAY. THE RIVERS ARE THE FOX...DES PLAINES...KISHWAUKEE...ROCK... ILLINOIS AND VERMILION RIVERS. SEE FLOOD STATEMENTS AND FLOOD WARNINGS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THERE WILL BE CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS THE LARGE UPPER AIR DISTURBANCE MOVES SLOWLY ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER SHOULD BE ALERT TODAY FOR THUNDERSTORMS THAT MAY BECOME SEVERE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-011100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 600 AM CDT MON MAY 31 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY OCCUR TODAY. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:04 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Lake | 56 min |
| May 30, 7:09 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 51 min |
| May 30, 7:16 PM CDT | Flash Flood Warning | LOT | Cook, DuPage, Grundy, Kane, Kankakee, Kendall and 3 more | 119 min |
| May 30, 7:16 PM CDT | Severe Thunderstorm Warning | LOT | McHenry | 44 min |
| May 31, 3:01 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 29 min |
| May 31, 4:11 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Ogle | 49 min |
| May 31, 4:13 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 47 min |
| May 31, 4:41 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 34 min |
| May 31, 5:00 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kendall, Lee | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.